Correct answer: C · Hold lithium and check her serum lithium concentration now
FDA labeling for lithium warns that diuretics, NSAIDs, renin-angiotensin system antagonists, and metronidazole may increase serum lithium concentrations, and it calls for checking serum levels after any change in concurrent medication. Toxicity is closely related to the serum concentration, and the neurological signs the labeling lists include tremor, lack of coordination, drowsiness, ataxia, and slurred speech. It also tells patients to stop lithium and contact their provider when signs of toxicity appear. Her symptoms began after a thiazide was added, so holding lithium and measuring the level is the step that fits. A beta-blocker would mask one symptom and leave the cause, raising the dose gets the interaction backward, and the labeling warns of neurological toxicity when lithium is combined with antipsychotics.
Look for this next time: A thiazide, an NSAID, or a renin-angiotensin system antagonist can raise lithium levels; new tremor, ataxia, or slurred speech calls for holding lithium and checking the level (FDA lithium labeling).